Document Detail


Swallowing-induced atrial tachyarrhythmia triggered by salbutamol: case report and review of the literature.
MedLine Citation:
PMID:  20552622     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
CASE: A 49-year-old patient experienced chest discomfort while swallowing. On electrocardiogram, episodes of atrial tachyarrhythmia were recorded immediately after swallowing; 24-hour Holter monitoring recorded several events. The arrhythmia resolved after therapy with atenolol, but recurred a year later. The patient noticed that before these episodes he had been using an inhalator of salbutamol. After stopping the beta-agonist, and after a week with the atenolol, the arrhythmia disappeared. DISCUSSION: Swallowing-induced atrial tachyarrhythmia (SIAT) is a rare phenomenon. Fewer than 50 cases of SIAT have been described in the literature. This article summarizes all the cases published, creating a comprehensive review of the current knowledge and approach to SIAT. It discusses demographics, clinical characteristics and types of arrhythmia, postulated mechanisms of SIAT, and different treatment possibilities such as medications, surgery, and radiofrequency catheter ablation (RFCA). CONCLUSION: Salbutamol is presented here as a possible trigger for SIAT. Although it is difficult to define causality in a case report, it is logical to think that a beta-agonist like salbutamol (known to induce tachycardia) may be the trigger of adrenergic reflexes originating in the esophagus while swallowing and that a beta-blocker such as atenolol (that blocks the adrenergic activity) may relieve it.
Authors:
H Tandeter; S Kobal; A Katz
Publication Detail:
Type:  Case Reports; Journal Article; Review    
Journal Detail:
Title:  Clinical cardiology     Volume:  33     ISSN:  1932-8737     ISO Abbreviation:  Clin Cardiol     Publication Date:  2010 Jun 
Date Detail:
Created Date:  2010-06-21     Completed Date:  2010-10-04     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  7903272     Medline TA:  Clin Cardiol     Country:  United States    
Other Details:
Languages:  eng     Pagination:  E116-20     Citation Subset:  IM    
Affiliation:
Department of Family Medicine, Siaal Research Center for Family Medicine and Primary Care, Ben-Gurion University of the Negev, Beer-Sheva, Israel. howard@bgu.ac.il
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adrenergic beta-Agonists / adverse effects*
Adrenergic beta-Antagonists / therapeutic use
Adult
Aged
Albuterol / adverse effects*
Atenolol / therapeutic use
Bronchodilator Agents / adverse effects*
Deglutition / drug effects*
Electrocardiogram Pattern
Electrocardiography, Ambulatory
Female
Humans
Male
Middle Aged
Tachycardia, Supraventricular / chemically induced*,  physiopathology
Treatment Outcome
Chemical
Reg. No./Substance:
0/Adrenergic beta-Agonists; 0/Adrenergic beta-Antagonists; 0/Bronchodilator Agents; 18559-94-9/Albuterol; 29122-68-7/Atenolol

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Asymptomatic Giant Left Atrium.
Next Document:  The NCI Alliance for Nanotechnology in Cancer: achievement and path forward.